Fiction with an edge

Sunday, 22 February 2015

Terbinafine - two weeks on and it's still tasteless

Well, it's almost two weeks after I stopped taking the Terbinafine tablets and still everything I eat is like salty cardboard and everything I drink is like seawater. Mealtimes, which used to be a pleasure, are now a chore and I'm losing weight as I don't feel like eating.

The more research I do, the more I realise that there are many people out there suffering with this particular problem. Take a look here: is a US site, but I have found others here in the UK too. In many of the cases, the patients have recorded that, when they reported the problem to their doctors, the latter were 'unaware' that the drug could cause this particular debilitating side-effect. Now, either that's because the doctors are reading information on the drug which doesn't highlight this problem or they feel that the trade-off for being free of the fungal infection is worth the reported three month's duration of taste loss. However, the majority of online reports I have read (like the one above), record patients as saying that if they'd known about the severity and duration of this problem - and the possibility that their taste may not return at all they would have tried an alternative to Terbinafine.

If you read the reports on the above site, you will see other 'side-effects' which are also not at all pleasant for those suffering them.       

An interesting piece of information here: 
contains the following :    5.2 Taste Disturbance Including Loss of Taste 
"Taste disturbance, including taste loss, has been reported with the use of terbinafine. It can be severe enough to result in decreased food intake, weight loss, and depressive symptoms. Taste disturbance may resolve within several weeks after discontinuation of treatment, but may be prolonged (greater than one year), or may be permanent. If symptoms of a taste disturbance occur, Lamisil Oral Granules (Terbinafine base equivalent) should be discontinued."

You'll note that it states that "taste disturbance may resolve within several weeks [after discontinuation], but may be prolonged (greater than one year), or may be permanent".

Which is somewhat different from the patient advice leaflet (included with each box of tablets) which states, under Possible side-effects, "Uncommon (occur in less than 1in 100 people) -- Taste loss or altered taste which usually disappears when you stop taking these tablets. However, a very small number of people (less than 1 in 10,000) have reported the taste disturbance lasts for some time and as a result they they go off their food and lose weight"

The inferrence in the latter is that the taste loss will be gernerally resolved (immediately?) upon stopping the tablets. And that 'taste disturbance' could in extreme cases last for some time. How long is some time?

Both these instances give no measurable definition of the time one will be without taste. I believe this failure to adequately specify even a minimum time period is a failure to warn patients (and doctors?) sufficiently for them to make an informed decision on whether or not to take (prescribe?) the drug.

Watch this space, folks.    





Tuesday, 17 February 2015

"... but on balance it'll be a plus." Bill Clinton, 2005, Hong Kong

Check out what Bill Clinton says from around 6 minutes in on this video - and then his follow up comment "You'll have all kinds of problems with them, but on balance it'll be a plus".

The reference would seem to alluded to aliens, and suggests that not only are they already here, but have been interacting with covert interests for long enough to establish that along with the benefits will come a trade-off. I wonder what we've traded off so far?    

Friday, 13 February 2015

HMRC - only tackling the easy targets? Looks like it.

Multi-millionaire Paul Bloomfield paid no tax for 24 years - despite being 'checked out' by HMRC. So, what are we to make of this? Were HMRC incompetent or was Bloomfield just too much work to bother investigating properly over this 24 year period?
The truth of the matter is that HMRC would much rather come down hard on us, the easy targets. We have no where to go, no offshore accounts, no tax avoidance schemes, no option but to pay! You owe £100 they want it now! No excuses. Now! Or else they'll take you to task ... and add interest.

Tax inspectors failed to prosecute a property tycoon who did not submit returns or pay any tax for 24 years, documents seen by the BBC reveal.

TERBINAFINE Tablets -- Tasteless? I should say so!

Back in December I was prescribed this tablet (one a day for 6 months) for a fungal toenail infection. Six weeks in I began to find my sense of taste diminishing. I couldn't work out what was happening at first, but then, by a process of illimination (and some online research), realised the tablet was probably the cause. I stopped taking it on Tuesday (10th Feb) by which time my ability to taste had disappeared completely and the back of my tongue felt like it was coated in plastic.
Everything I eat now tastes like salty, soggy cardboard - everything I drink (hot and cold) has no flavour. I spoke to my doctor and he seemed rather surprised that this could happen! However, he did say that he would no longer prescribe this particular medication. 
It seems there is nothing I can do about this taste loss other than spend the next seven to ten weeks waiting for it to return - hopefully in full. In the meantime, I don't feel like eating or drinking much. I force myself to have something, only because I know I need to, but the process holds no pleasure whatsoever. 
The leaflet in the tablet pack suggests that taste loss occurs in less than 1 person in 100 - then further suggests that in less than 1 in 10,000 the taste 'disturbance' lasts for 'some time' and as a result the person can 'go off their food and lose weight'. However, it doesn't say if the lab's results are based on results for the 125mg or the 250mg tablet - or what the 'some time' actually is. 
Either I have been unlucky in getting this reaction or the truth of the matter is that this taste loss is far more prevalent than the manufacturers would have us believe.  I will not be taking Terbinafine again and will be warning colleagues and friends about it. I have recorded it as a Yellow Card on the NHS yellow card site.